Paleo & Primal Food, Wine, Travel & Living

You Give Me Fever…

When I was 24, I moved into my first non-roommate apartment, had a good job at a company in Dayton, Ohio and finally started living my own life. That meant for me, finally learning a little bit about fitness and exercise. Right away, I began working out at my apartment complex’s gym. That was around the time of the World Trade Center attack. I remember I picked up jogging about that time. I started at about 5 MPH and had to wear two bras…then by the spring/summer of 2002, I had lost a significant amount of weight and was “running” at speeds of up to 6.2 MPH for an hour or more. I bought a computer and signed up with an online diet service called “Calorie King”. That’s actually how I came up with my “cakegrrl” name. Why “cakegrrl”? “cake”: I had taken cake decorating classes and was doing a little baking on the side. And my biggest weakness is and probably will always be a good cake that I made with my signature buttercream. 🙂 I was feeling really empowered about being a female (increasingly more attractive as I dropped weight) living alone and making it happen by myself, so that is where the “grrl” comes from. It stuck with me and many people know me by that name instead of my real name. I don’t mind. 😉

A few months before I turned 25, I was experiencing some adult acne problems. I don’t think it was terrible to people around me, but I was so self-conscious about it. I was spending an hour everyday just to try and cover it up. It was also extremely painful. I now believe my skin problems stemmed a bit from some of the foods I was eating, as I was not as educated on nutrition as I am now. I also believe that for some reason since birth my body has been auto immune in some way, and the acne was my body fighting myself. Food wise, sure I was eating less, but I was eating a TON of frankenfoods because they were “low-calorie” “low-fat”, etc, and also a lot of artificial sweeteners. Diet Coke became my very best friend. So, the acne raged, and I looked to a dermatologist for help. I was given a common antibiotic called Minocycline. It was magical for me!! The acne cleared right away, and I was extremely happy. Anytime I had a breakout, all I had to do was pop a pill and my face was clear by the next day! I was getting more and more slim (I was still very young and metabolism was not yet completely wrecked from a ton of yo-yo dieting).

About a month later, (Fourth of July weekend 2002), my family and I packed up and went to my Dad’s place in Waverly, Ohio to have a huge cookout/fish/swim/ATV riding/suntanning drinkyfest. It was so hot and humid, and I was not feeling great at all… I had no appetite and I was very lethargic. Not like the new me at all. I remember coming home a little early and just wanting to sleep. On Monday morning, I got up to get ready for work, and I passed out walking from my bathroom to my bedroom. I woke up about an hour later and called my mom and work to let them know I would not be coming in. I checked my temperature and I remember I had a fever, though I don’t remember how high it was. My mom took me into the hospital and they took some blood tests and sent me home. On the way back to my apartment, we picked up some doughnuts (I had not eaten in almost 2 days, and they were the only things that sounded remotely good to me.)

Just as I had gotten settled in on my couch, the hospital called me and told me to come in right away because my liver was near failure. I remember being so pissed because we were just there and had to come back. Just as I was about to enjoy fried, sugary goodness (but nothing to the level of Marie’s on Freeport) 😉 !!! I insisted that my mom give me time to finish breakfast, and I took my time.

Then it began. I was admitted and subjected to a gauntlet of tests. The doctors initially thought I had Lyme disease because I had just been camping over the weekend. So, they gave me more antibiotics intravenously…a sister drug called Doxycline. That is when I really became seriously ill. My fever over the next few days soared to 104.7°F. I kept asking about the medication. I knew it was not supposed to make me feel worse. I had 2 blue dye Cat Scans, a spinal tap (I guess to see if I had spinal meningitis), an AIDS test, 3 pregnancy tests (um, no… I told you I am not pregnant, people!!) and still a circle of doctors and nurses standing around me who were completely baffled.

Around the fourth day, I was ready to die. My body had taken on an enormous amount of fluid and I was not going to the bathroom. I was so weak I couldn’t walk. I was constantly freezing from having a fever. I had no appetite. My skin had (freakishly) started peeling. I looked like a monster. No one knew what was wrong. I was a little delirious. My parents were beside themselves. I remember praying to God to either take me away or make me better, but please do something. I made peace with Him. I said I was sorry and hoped He would help my parents would understand that I could not fight anymore. My fever was still crazy high, and the nurses gave me acetaminophen to try and control it, but that only aggravated my liver and kidneys.

Finally, my doctor (who wasn’t really listening to me) brought in a dermatologist who listened to me and all my symptoms, and instantly knew I was having a severe drug reaction. He immediately removed the IV feed. (I had already stopped taking the Minocycline because I thought it was part of the problem.) I began to get better almost right away. I was given heavy doses of steroids to speed the healing process, because I will soon explain that the worst was yet to come. I was determined to get out of the hospital because there was a Bruce Hornsby concert at Fraze Pavilion I really wanted to see. Priorities, right? After about 9 days (but what seemed like 9 years), I was released.

I went back to work very quickly after I was released from the hospital. It was important for me to restore some sort of normalcy in my life. But work was not the same and I was not the same. It was very hard for me to focus on anything. The first side effect was that my body was seeping liquid that I had stored from the IVs. The second side effect was that my entire body shed it’s skin from head to toe. Even my scalp. And it itched like nothing I can describe except for maybe… my skin “crawled”.

The itching went on for months. Every minute of every hour of every day. Then something worse happened… Stay tuned my friends…

Advertisements

One response

  1. July 3, 2011 at 7:41 am

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s